Background. Intra-articular and intradermal steroids are often used for their antiinflammatory effect. There is limited experience with intra-articular and intralesional administration of corticosteroids in the pediatric age group.

Design/Methods. We performed a retrospective chart review of 3 pediatric patients who developed Cushing’s syndrome after local administration of triamcinolone acetonide (TCA).

Results. Two females 9 and 17 years old, received intra-articular injections of TCA. One patient received multiple injections of TCA into the interphalangeal joints (cumulative dose: 120 mg), whereas the other received a single injection of 40 mg, a dose that is considered to be in the therapeutic range, into the hip joint. The third patient, a 7-year-old female, received multiple intralesional injections of TCA. These patients developed signs and symptoms of hypercortisolism that appeared 4 to 6 weeks after local administration of TCA and lasted for 4 to 6 months after the last dose of TCA. TCA was detectable in the plasma and urine by the liquid chromatography/tandem mass spectrometry method 4 to 5 months after the last dose of the steroid.

Conclusions. We noted evidence for Cushing’s syndrome in 3 pediatric patients after intra-articular or intradermal administration of TCA. One of them had received a therapeutic dose of TCA. The possibility of hypothalamic-pituitary-adrenal axis suppression should be considered in patients who have received intra-articular or intradermal steroid injections, particularly in those who have had multiple or relatively high doses.

You do not currently have access to this content.